From Andrew Goodwin, MD, University of Vermont:
Hey George, I am wondering if you have experience with in-vivo hemolysis following AnigioJet mechanical pharmacothrombectomy using TPA. We had two patients over the past week in which in-vivo hemolysis was moderate to severe. In our first patient, the hemolysis was not immediate; it appeared about 12 hours following the procedure and persisted for about 24 hours. We now have a patient with in-vivo hemolysis occurring about 12 hours following the same procedure. This is creating significant problems following UFH level using the chromogenic method. Any input from you and your colleagues is appreciated.
Hi, Dr. Goodwin, and thank you for your question. It appears hemolysis is one of the potential adverse events associated with pharmacothrombectomy, though I’ve not seen an explanation of the pathologic process responsible. Several references point out the issue of renal failure in this situation, and recommend adequate hydration. Dr. Larry Brace and Niki Brace are visiting, and since they, along with my wife, Margaret Fritsma, are all medical laboratory sciences with expertise in hemostasis and immunohematology, we discussed your question last evening and the only answer we could come up with was to revert to the PTT using an electromechanical coagulomater for monitoring UFH therapy when there is in vivo hemolysis. Let’s see if we get any insightful comments.